A man in his 70s with advanced glaucoma presented to the ophthalmology department for an evaluation of facial and ocular discoloration. On examination, his forehead, nose, and periocular, malar, and preauricular cheeks were noted to have bluish-gray pigmentation (Figure). No abnormalities of the teeth or buccal mucosa were noted. Biomicroscopic examination of the eyes revealed blue-gray hyperpigmentation of the sclera bilaterally. Five-millimeter punch biopsies were subsequently performed on the periocular and preauricular regions. Histopathological examination revealed basal keratinocyte hyperpigmentation and superficial dermal melanophages. There were no pigmented melanocytes or melanophages within the dermal collagen or reticular dermis. A review of his medications and supplements revealed an 8-year history of oral minocycline use (100 mg daily) for treating acne vulgaris. As such, a diagnosis of minocycline-induced hyperpigmentation was favored, and use of the medication was discontinued with subsequent improvement.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Wang P, Farmer JP, Rullo J. Minocycline-Induced Hyperpigmentation. JAMA Dermatol. Published online July 07, 2021. doi:10.1001/jamadermatol.2021.2211
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: